Two patients referred for cancer chemotherapy were found to be chronic, asymptomatic hepatitis B surface antigen (HBsAg) carriers. They had normal serum aminotransferase levels, but their sera were positive for HBsAg and antibody to hepatitis B e antigen. Both patients developed acute, icteric hepatitis within 3 months of starting cycled chemotherapy. In both cases, the disease seemed to be caused by a recurrence of type B hepatitis; it was accompanied by a marked increase in HBsAg titer and the appearance of hepatitis B virus DNA and DNA polymerase in the serum. One patient had a second episode of acute hepatitis after a second course of chemotherapy, but both patients ultimately recovered and became seronegative for HBsAg. Thus, it seems that cancer chemotherapeutic agents can reactivate type B hepatitis in asymptomatic HBsAg carriers. This reactivation is most likely due to an increase in hepatitis B virus synthesis followed by a rebound in host immune responses to hepatitis B virus infection when therapy is stopped. Such a phenomenon could have important implications for the therapy of chronic hepatitis B virus infection.
ASJC Scopus subject areas
- Internal Medicine